The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Diltiazem anyone? Verapamil?

Hi guys,
Hope all is well. I’ve been really stabilizing these past 2-3 months after my relapse on Ami. My doctor (Dr. Texiedo) is amazing so far and always reassured me that I’ll be very close to 100%. But his goal is to really reduce my Amitrypline because he said the weight gain Im having now is no longer acceptable and he has to reduce my dose. I agreed, as Ami isn’t helping as much as it used to even when I tried to increase to the highest dose.

So now he has me on diltiazem, which he said is very similar to Verapamil but is longer lasting calcium channel blocker. So far I feel fine, no dizziness at all, only issues I have is slight brain fog, Crappy fatigue, i feel not completely awake everyday if that makes sense. When I talk to people I feel almost antisocial, I don’t feel as energetic and talkative. I’m only 2 weeks on the new drug so maybe I’m still adjusting? Is anyone having that issue, even if you tried Verapamil.

1 Like

Fatigue, not feeling fully awake. Side effects of betablockers and, I am guessing here, could easily be side effects of Calcium Channel Blockers. All these drugs are slowing the heart and lowering BP. They slow you up quite literally. As you are med sensitive they affect you all the more. Many medics avoid issuing them to younger people for these very reasons. They can make strenuous exercise totally impossible for some apparently. Lots of younger people in particular find they just cannot tolerate any type of BP drug due to increased tiredness. Just for the record Dr Silver one of the UK top bods actually writes that preventatives that cause sedation won’t work

Some people find the fatigue does wear off eventually however I would always be wondering, wrongly perhaps, if I couldn’t cope with a low dose what happens if an increase proves in order?

First move to reduce weight gain following Amitriptyline is usually to try it’s cousin, Nortriptyline. Your doctor must have had their reasons to try a CCB instead on this occasion. Presumably it’s your BP.

If you utilise the Search facility there are Diltiazem references, quite and few and many many more Verapamil ones might be worth you looking through.

1 Like

Yeah I don’t like how I feel. I mean it isn’t bad but I wouldn’t want to increase the dose. I’m sadly still overstimulated in grocery stores etc, where I can’t be in there too long, and I also start rotations very soon. Do you have any recommendations I should ask my doctor. I think I’ll ask for the Nortriypline instead for the weight gain for sure

1 Like

Highly unlikely any new drug would settle all symptoms down after two weeks on an initial dose anyway particularly in a long term sufferer. From all I have read I would imagine asking for Nortriptyline instead might be a good next move. Then perhaps another good long look at your management regime. After all drugs are only one part of the treatment protocol. Trigger avoidance is very important. IMO Not much point throwing all these drugs at it to calm the system down and then promptly winding it up again by going in grocery stores. MAV needs time to settle. Nortriptyline might reduce weight gain though many drugs and most antidepressants cause weight gain. A switch to Topiramate which actually is a weight loss drug is probably the best chance for weight reduction and that can prove a very difficult drug to take. Written up to be excellent for vestibular migraine for those that can tolerate it though.

1 Like

Okay you’re right I need things to settle and it’ll take time. I think I worry because in clinic I’ll be in stressful situations and may be overstimulated. The light may bother me too. So I guess I’m trying to figure out the plan for here.

Topomax was so difficult for me to take. I kinda gave up on it. I tried twice and couldn’t tolerate. I’ll try out the Nortriypline option and assess everything. And I’ll stay on diltiazem till I hear from the doc next week

1 Like

Why is topamax difficult? I’m on 150 mg

I felt high on it. It was kinda scary to be honest

Sorry? ‘In Clinic’? By which I assume you work in a clinic? Yes? Oh dear very highly stimulating environment I guess for a MAVer. Cannot recall your Story much at present but if this is the case all I can add is that, by close observation, I cannot help increasingly noticing that the people on here who seem to have most success in gaining good control over their MAV are those who lucky enough to be able to take time out from work and so avoid the constant re-stimulation from such triggers. @janb and most recently @LInds77 come to mind. Certainly gives room for thought.

1 Like

Yes I start working in clinic very soon, as in healthcare. Not sure how I’ll do but I don’t have much of a choice as I’m in school. I’ll see how diltiazem goes. Do you know how long it take CCblockers to work for head pressure etc?

Did you not take Verapamil once before or am I thinking somebody else? I have no idea really. Perhaps @Linds77 who takes it with two other drugs can help. Otherwis can only suggest you use the Search facility and plough through results. I tried to check but was interrupted to go elsewhere for a while. I found one reference to a neuro telling a poster 3-6 weeks from an increase but that was from starting dose of 120mg for small/slight people or 180mg for people of medium build. I always think betablockers and similar drugs like CCBs are the longer to work preventatives. Amitriptyline can kick in within 28 days or less as can Topiramate. Pizotifen too. However no guarantees, everybody’s different. The standard line for all preventatives according to the speel I read is anything up to 4 months. They don’t tend to be quick fix.

Hi - 2 weeks is really early for any side effects to settle - you need to wait 6-8 weeks to see if something is working or not unless you get an intolerable side effect. I would expect fatigue to pass. @Onandon03 is absolutely spot on about trigger avoidance - I found I needed to stop everything then build it all back up VERY slowly. If this is not possible then think about how you can reduce the stimulation - so wearing migraine glasses in Clinic to reduce the effects of the lights, ensuring you have a strict sleep schedule with relaxation time build in. Good nutrition and hydration. In my opinion you need to help your body cope as much as possible so it can heal.

1 Like

I actually tried Verapamil but it was last year and I never gave it past 3 days of trying. So it wasn’t an actual trial of the medication. Okay if they take a while to work then I may have to just wait it out

My main symptoms are visual dizziness in grocery stores or stimulated areas and some odd head neck pressure That makes me tired

That makes lots of sense! Thanks you. I just ordered migraine glasses with my prescription so I’ll have that ready and I’ll wear it daily in clinic.
I’ll give the drug time though. Did Verapamil help you at all or are you taking other meds with it

My doctor had me reduce my Amitriptyline to 50 from 60 mg and we’re slowly decreasing that to a dose where weight loss is possible and then keeping the CCB.

And did you have similar symptoms? Head pressure, dizziness in busy areas and did they go away?

Is that the same even if you’re going up on a dose when you’re already on a high dose?

If you click slow!y twice on @Linds77s avatar you will be taken through to view her previous posts then you can read both her diary and her recent post entitled ‘Full Recovery’ so you can follow her story through to date. Seems she takes Verapamil plus two other drugs and currently has her condition fully under control. No doubt full details of her full treatment regime are contained within.

2 Likes

Okay will do! Thank you so much Helen. Can’t wait for this head pressure to go away…

1 Like

That head pressure is the crux of the matter. According to the neuro that is the migraineous element that completes the vicious circle. To gain control over MAV you have got to stop the symptoms. According to Dr Silver ‘Crystal Clear Head’ days must be the aim. You can find a thread of that same too using Search. Helen

Hi Helen and @Sid_belle123. I was very fortunate that Dr S signed me off for 5 months and I was eligible for full sick pay. I don’t think I could have worked effectively during that time and I was able to recover at my own pace when I was on sick leave. When I went back to work it took me a good 6 months to feel on top of things. I hope you adjust to the new meds - I was on Pizotifen but not many docs prescribe it. Jan

1 Like